You may face the situation when you someone you are working with may have overdosed. This section gives you an idea of the signs and symptoms and what action to take.
Overdose signs and symptoms will vary according to the substance used. The summary below gives an overview of what you might expect to see.
Opioids, benzodiazepines and alcohol are all depressants, which mean they slow the central nervous system, including breathing and heart rate. Too much of any one of these substances on their own or in combination can kill or cause permanent brain damage.
Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone) include:
- Shallow breathing or not breathing at all.
- Snoring or gurgling sounds (this can mean that a person’s airway is partly blocked).
- Blue lips or fingertips.
- Floppy arms and legs.
- No response to stimulus.
- Unrousable (can’t be woken up) unconsciousness.
Generally people do not automatically think of alcohol when they think of overdose, but alcohol is a depressant and it is all too possible to overdose on it. Acute alcohol poisoning, which is usually a result of binge drinking, is an example.
Signs of alcohol intoxication to the point of overdose include:
- Loss of coordination.
- Irregular or slow breathing (less than eight breaths a minute).
- Blue-tinged or pale skin.
- Low body temperature (hypothermia).
- Stupor (being conscious but unresponsive).
- Unconsciousness (passing out).
It is possible to overdose on amphetamines such as speed and ice. Amphetamine overdose increases the risk of heart attack, stroke, seizure or drug-induced psychotic episodes.
Amphetamine overdoses look different from an opioid OD, and signs and symptoms include:
- Chest pain.
- Severe headache.
- High temperature (overheating, but not sweating).
- Difficulty breathing.
- Agitation and paranoia.If you want to know more about drugs, please go to sections “What Drugs and Alcohol can do to the body” and “Drugs and Their Effects”
What to do if Someone Overdoses
- Stay with them and assure them everything will be okay.
- If they appear unconscious, try to get a response from them (eg: call their name).
- If you can’t get a response put them in the recovery position and call an ambulance.
- Commence first-aid. Emergency operators can give CPR instructions.
- Keep an eye on them. People can go in and out of consciousness.
- If stimulants such as amphetamines are thought to be involved, a person may feel hot, anxious or agitated. Try to move them somewhere cooler and quieter. Or try to make the place quieter.
- If you can make sure you get Prenoxad training and always carry a supply of this. If you witness someone overdosing from heroin, use Prenoxad immediately. You could help save someone’s life. To get Prenoxad and training simply call us and we will arrange this.
When to call an Ambulance
People are often reluctant to call an ambulance for fear of police involvement or concern about the cost of a call-out. The police will only attend if there is a fatality or if their presence is requested, for example if the ambulance crew feel threatened. This is an issue worldwide.
In addition to unconsciousness, call for emergency help when someone is:
- Having a seizure.
- Experiencing severe headache.
- Experiencing chest pain.
- Experiencing breathing difficulties.
- Extremely paranoid, agitated and/or confused.
It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting only a few could still mean they are in trouble and need emergency help.